Hair on the Face Sensation- What Could Be Causing It?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Hair on the Face Sensation- What Could Be Causing It?


I have been diagnosed with bipolar, post-tramatic stress disorder, A.D.H.D, and manic depression. I've been on alot of meds.  so far only wellbutrin sr I can tolerate.  2 yrs ago severe itching episodes started out of the blue.  We thought it might be the die in the meds.  It seemed to be it.  Or it was some outside offender.  I stopped all meds (except wellbutrin) under supervision of course.  I stopped using lotions, fragrances, laundry soaps, soaps with fragrances, dust, animals, using air purifier, still 2yrs later I am still suffering from this itching.  My doctor says im hypersensitive. No, I think differently. I've been to an allergist and tried nasal sprays, allergy shots, nothing phased this.  The nasal sprays seemed to aggravate it.  Pseudophedrine also aggravated it.  Musinex (guafecin) aggravated it.  laundry soap aggravated it.  Just recently my doctor started to treat my A.D.H.D. with amphetamine salts and that was terrible.  We stopped those and tried Ritalin.  That was less intense.  We also tried strattera at 10mg and that was tolerable, but This is still interfering with my life.  Hours of digging in my eyes trying to find the alleged hair in my eye.  The itching starts as a sensation of hair on my face.  As if I had walked into a spider web.  The sensation grows more intense and I feel it all over my body.  The feeling of hair caught on my eyelashes is overwhelming.  I've seen the eye doctor after visiting the emergency room for scratching my cornea.  He diagnosed Blepharitis.  I think that might be true, maybe a result of the years of rubbing and digging for the hair in my eye.  He stiil hasn't explained the roppy discharge on my eye I Have to remove and that feels like a hair on my eyeball.  Iv'e been on the internet about Blepharitis and It's real close, but it doesn't explain the sensation I feel. The hair sensation feeling.  I did find something like allergic conjunctivitis that can cause blepharitis or visa- versa. 

It still doesn't explain the medications making it worse. Why does some of the medication in the nasal sprays aggravate it.  I thought they were supposed to stop allergic reactions not make them worse. Do those medications have some kind of stimulant in them? I don't know if it really is a hair on my face or in my eye or on my face or arms. I don't know if It's real.

Am I allergic to stimulants?  Is this psychosis?  I can't understand this.  If I am allergic to stimulants.  That doesn't make sense.  I am 3yrs clean and sober from using and smoking cocaine and that never caused the hair sensation.  But, I did use crystal meth one time and I had an episode where I had a sensation I had a hair or something in my eye and I spent hours trying to get it.  It was only that one time. That was way before I was clean and sober. I was already clean and sober 1yr before It started again. Is It the medications? I can't stand this.  I spend hours on the computer trying to find an answer.

My Dr. is not as concerned.  She is more about working on finding the right medication for me to be on. But, I am suffering!  I am in tears.  Please help! On top of being severely depressed and other issues.  I need this to stop. 

.

Hello Ms. N' -- 
Yours is a very complex situation. I'll not try to figure it out, at this distance, but here is one idea you can throw into the process as you're trying to get this figured out. Just an idea, certainly not a sure thing, in fact I don't know if this is playing a role at all but if it was, you'd definitely want to consider it, and if it was and you missed it, you could go on searching for quite a while for solution. So, here goes. But brace yourself, you may not like the sound of this. Remember, it's just an idea to try on. If it doesn't fit, you can move on. 

There is a psych' diagnosis called "body dysmorphic disorder". People get an idea stuck in their head (sort of like obsessive-compulsive disorder, OCD, when they get stuck on the idea that their hands are contaminated with germs) that there is something wrong with their body. Their nose is too big. They have some sort of asymmetry. That kind of thing. The most striking aspect of it is the way in which they are unable make the idea go away. 

Similarly, people with bipolar disorder can become "hyperesthetic": they feel body sensations (light, sound, touch) to an extreme degree. This is sort of like what happens when people have migraines: they want to be in a dark, quiet room. They want to avoid dealing with people. A crowd of people, especially strangers, would be the worst. But sometimes this hyperesthesia (literally "too much feeling") can be in one sensory system and not the others, or so I think. I hear about this from my patients. I've never seen this written up. 

Putting these two things together, what if that sensation in your eye was sort of like the thought that your hands were contaminated? It does seem to completely dominate your experience at the time. You can't stop thinking about it. You have to do something about it, yet the actions do not solve the problem. The actions become extreme, like the person who washes her hands so many times they're cracking and bleeding. 

Add one more line of thought: sometimes what looks like OCD is really bipolar disorder; and sometimes the two condition intertwine so tightly they really can't be separated. The trick is not to use the serotonergic antidepressants (e.g. fluoxetine/Prozac, and several cousins) because that can make the manic side of bipolar worse (which once in a while might manifest itself as the hyperesthesia I was talking about, perhaps). Sometimes the anti-manic medications for bipolar disorder can make the OCD symptoms settle down. And there's also an OCD-specific psychotherapy called exposure and response prevention, ERP. 

Anyway, if something like this was going on as the basis for your symptoms (or complicating something that originates in an allergic skin reaction of some kind), the good news would be that this opens the possibility of trying to treat those symptoms in a very different way. That might even include taking the stimulant medication out, as these can worsen bipolar manic symptoms, at least until the manic-side symptoms, if that's what they are, are controlled (and sometimes this even treats ADHD symptoms well enough that the stimulants don't need to be put back in). 

Just an idea to consider and talk about with your doctors. (Please don't let me get quoted as saying that this is what's going on with you; it's just a diagnostic angle to consider). Good luck with that. 

Dr. Phelps
 


Published December, 2006
 
 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?